Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 246, NWS Goodland, KS

September 3, 2009Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 3, 2009, 2:13 PM MDT for Cheyenne County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2009, 2:13 PM MDT (20:13 UTC)
Expired
Sep 3, 2009, 2:40 PM MDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
2355 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 11:47 AM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 3, 11:47 AM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT THU SEP 3 2009

.UPDATE...
1137 AM MDT THU SEP 3 2009

UPDATED FORECAST TO REMOVE FOG ADVISORY AND TO UP POPS SLIGHTLY
ACROSS SOUTHERN CWA. A FEW SPRINKLES/SHOWERS ALREADY HAVE
DEVELOPED PRIOR TO SFC HEATING INDICATING INSTABILITY PRESENT
ALOFT AND WITH PREDICTED WEAK CINHS AND TROUGH AXIS ACROSS
AREA...THINK COVERAGE MAY BE MORE SCATTERED THIS AFTERNOON AND EVENING.

JRM
&&

.DISCUSSION...
248 AM MDT THU SEP 3 2009

FORECAST CHALLENGE IS FOG COVERAGE THIS MORNING AND CHANCE OF
THUNDERSTORMS THIS EVENING FOLLOWED BY THE POSSIBILITY OF
THUNDERSTORMS THROUGH THE WEEKEND.

FOG WILL CONTINUE TO SPREAD WESTWARD ACROSS THE FORECAST AREA
EARLY THIS MORNING...IF TRENDS CONTINUE AND THE FOG BECOMES DENSE
OVER A MORE WIDESPREAD AREA...A DENSE FOG ADVISORY WILL HAVE TO BE
ISSUED. WILL CONTINUE TO MONITOR THE FOG TRENDS.

MODELS HAVE BEEN
CONSISTENTLY LOW THE PAST FEW DAYS FOR THE END OF THIS WEEK AND
THROUGH THE WEEKEND. LATEST RUNS SHOW AN INCREASE IN POPS ALONG
WEAK SURFACE TROUGH THAT WILL LIKELY SHARPEN UP INTO A FRONTAL
BOUNDARY ACROSS THE SOUTHERN/SOUTHEASTERN PORTION OF THE FORECAST
AREA THIS AFTERNOON. WITH THE INSTABILITY CREATED BY THE HEATING
OF THE DAY WITH DEWPOINTS IN THE UPPER 50S AND LOWER 60S AND A
NONEXISTENT CAP ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON...EXPECT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS TO
DEVELOP OVER PRIMARILY THE SOUTHEAST HALF OF THE FORECAST AREA.
THERE IS THE POSSIBILITY WE COULD HAVE SCATTERED THUNDERSTORM
COVERAGE DURING THE EVENING HOURS...BUT HAVE TAKEN A CONSERVATIVE
APPROACH SINCE MODELS HAVE ONLY JUST LATCHED ONTO THIS SOLUTION.

AFTER TONIGHT IT LOOKS LIKE THE UPPER RIDGE TAKES OVER AND KEEPS
THE THUNDERSTORMS AT BAY THROUGH FRIDAY AND THE REST OF THE
WEEKEND. THIS IS ALSO REFLECTED BY THE TREND OF WARMING
TEMPERATURES THROUGH THE WEEKEND. THE ONLY QUESTION WITH THIS
DRYER SCENARIO THROUGH THE WEEKEND IS WHAT IS ACTUALLY GOING TO
HAPPEN WITH THE AMOEBOID LOW/TROUGH CONGLOMERATE ROTATING OVER THE
PLAINS AND MISSISSIPPI VALLEY REGION THROUGH THE WEEKEND. MODELS
HAVE HAD A VARIETY OF LOCATIONS AND TIMING OF VORT LOBES THROUGH
THE TROUGH EACH DAY.  IF ONE OF THE VORT CENTERS HAPPENS TO CLIP
THE CENTRAL HIGH PLAINS REGION...WE COULD SEE ISOLATED
THUNDERSTORMS SATURDAY OR SUNDAY EVENING. I HATE FLIP-FLOPPING THE
FORECAST...BUT WITH ONLY ISOLATED TO SLIGHT CHANCE POPS IN THE
FORECAST FOR THE WEEKEND...I DIDNT FEEL TOO BAD ABOUT GOING BACK
TO AN ALL DRY FORECAST THROUGH MONDAY.

THE UPPER RIDGE BREAKS DOWN BY MONDAY AS THE LARGE UPPER TROUGH
MOVES INTO THE PACIFIC NORTHWEST WITH A SHORT WAVE TROUGH MOVING
EAST OF THE ROCKIES AND ACROSS THE CENTRAL HIGH PLAINS LATE MONDAY
THROUGH MONDAY NIGHT. ADDITIONAL IMPULSES ARE EXPECTED TO MOVE
THROUGH THE REGION AS THE UPPER TROUGH MOVES EAST ACROSS THE
WESTERN AND CENTRAL PORTIONS OF NORTH AMERICA THROUGH THE MIDDLE
OF THE WEEK. THE MENTION OF A SLIGHT CHANCE OF THUNDERSTORMS
FROM THE BEGINNING TO THE MIDDLE OF NEXT WEEK LOOKS GOOD...BUT
COULD EASILY BE BUMPED UP IF MODELS REMAIN CONSISTENT.

LOCKHART
&&

.AVIATION...
1137 AM MDT THU SEP 3 2009

FOR 18Z TAFS...CONDITIONS HAVE RETURNED TO VFR ACROSS THE AREA HAS
MORNING FOG HAS LIFTED ACROSS THE ENTIRE AREA. EXPECT A FEW
THUNDERSTORMS TO DEVELOP ALONG TROUGH AXIS AROUND 22Z...BUT LOOKS
LIKE THINGS WILL REMAIN TO THE SOUTH OF THE TAF SITES. LOOKS LIKE
A POTENTIALLY SIGNIFICANT PERIOD OF IFR-VLIFR CONDITIONS OVERNIGHT
AS AIRMASS RESPONSIBLE FOR THE PREVIOUS DAYS FOG BACKS INTO THE
AREA AGAIN. AIRMASS HAS CHANGED LITTLE THE PAST FEW DAYS AND WITH
SHORT RANGE MODELS AS WELL AS SREF ALL SUGGESTING PREDOMINATELY
EASTERLY WINDS TONIGHT...SEE NO REASON WHY FOG WILL NOT REDEVELOP.
STATISTICAL GUIDANCE...AS WELL AS LOCAL CLIMATOLOGY...FAVOR
REDUCED CONDITIONS IN THE 10-14Z TIME FRAME. ALTHOUGH SOME QUESTION
EXISTS BETWEEN FOG/LOW STRATUS THINK WILL GO MORE WITH PERSISTENCE
AND KEEP THINGS AS FOG.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 3, 10:56 AM MDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT THU SEP 3 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1056 AM MDT THU SEP 3 2009 /1156 AM CDT THU SEP 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON
AS SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
THE BEST CHANCE FOR STORMS WILL BE ALONG AND SOUTH OF A WILD HORSE
TO NORTON LINE. HAIL UP TO THE SIZE OF GOLF BALLS IS THE PRIMARY
THREAT WITH ANY SEVERE STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FOG WILL ONCE AGAIN DEVELOP ACROSS THE AREA LATE TONIGHT
AND PERSIST UNTIL AROUND 10 AM CDT (9 AM MDT ) FRIDAY MORNING. THERE IS
A CHANCE FOR DENSE FOG TO FORM...WHICH MAY MAKE TRAVEL DIFFICULT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY
EVENING THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY
ALONG AND SOUTH OF A WILD HORSE TO NORTON LINE.

In the hours before

Special weather statement, Sep 3, 12:44 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MDT THU SEP 3 2009

COZ091-092-031915-
CHEYENNE COUNTY-KIT CARSON COUNTY-
1244 PM MDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES NORTHEAST OF WILD HORSE...AND MOVING
SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

JRM
Special weather statement, Sep 3, 2:00 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU SEP 3 2009

COZ092-032030-
CHEYENNE COUNTY-
200 PM MDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
AROYA TO KIT CARSON TO 7 MILES NORTHWEST OF ARAPAHOE...AND MOVING
SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

JRM
Local storm report, Sep 3, 2:02 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             10 N KIT CARSON         38.91N 102.80W
09/03/2009  E0.75 INCH       CHEYENNE           CO   PUBLIC

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:48 AM MDTDense Fog AdvisoryGLDDecatur, Gove, Graham, Logan, Norton, Rawlins and 2 more4 hr
Sep 3, 5:00 PM MDTSevere Thunderstorm WarningGLDGraham27 min
Sep 3, 1:02 PM MDTSevere Thunderstorm WarningGLDCheyenne58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.